Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 285, NWS Wichita, KS

November 27, 2005Allen County, Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Nov 27, 2005, 4:01 PM CST for Allen County, Neosho County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 27, 2005, 4:01 PM CST (22:01 UTC)
Expired
Nov 27, 2005, 4:45 PM CST
In force
44 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Allen County, KS, Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 4:12 PM CSTTORNADOStark, KSPRELIMINARY REPORT OF TORNADO TOUCHDOWN SOMETIME BETWEEN 405 PM AND 415 PM SOUTHWEST OF STARK AND KIMBALL. SIX CONFIRMED RESIDENCES SUSTAINED DAMAGE. NO KNOWN INJURIES OR DEATHS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 27, 12:36 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 272201
SVRICT
KSC001-133-272245-
/O.NEW.KICT.SV.W.0285.051127T2201Z-051127T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CST SUN NOV 27 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN NEOSHO COUNTY IN SOUTHEAST KANSAS.
  EASTERN ALLEN COUNTY IN SOUTHEAST KANSAS.

* UNTIL 445 PM CST.

* AT 356 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES SOUTH OF MORAN...OR ABOUT 12 MILES
  EAST OF CHANUTE...MOVING NORTHEAST AT 60 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BRONSON...ELSMORE...MILDRED...MORAN...SAVONBURG...STARK

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3768 9537 3760 9509 3804 9507 3804 9525

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 3:57 PM CST, 4 minutes earlier.

Area forecast discussion, Nov 27, 3:57 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
357 PM CST SUN NOV 27 2005

.DISCUSSION...
COMPLEX SHORT-TERM, AS AN INTENSE LATE FALL STORM SYSTEM PRODUCES A
VARIETY OF WEATHER, RANGING FROM SEVERE THUNDERSTORMS OUT AHEAD OF
IT, TO HEAVY SNOW AND NEAR BLIZZARD CONDITIONS BEHIND IT. TORNADIC
SUPERCELLS WILL EXIT SOUTHEAST KANSAS SHORTLY, WITH MASSIVE DRY SLOT
MOVING IN FROM THE SOUTHWEST. WILL CANCEL MUCH OF THE TORNADO WATCH
AT ISSUANCE TIME, WITH THE EXCEPTION OF EXTREME SOUTHEAST KANSAS,
BUT MAY SHAVE THE REST OFF SHORTLY THEREAFTER.

MID-LEVEL DRY SLOT WILL SHUT OFF A BRUNT OF THE PRECIPITATION
THROUGH MIDNIGHT, WITH THE EXCEPTION OF CENTRAL KANSAS. THEREAFTER,
LIGHT WRAP AROUND PRECIPITATION SHOULD MOVE EAST ACROSS THE CWA, AS
650-550 MB FRONTOGENESIS AND TROWAL LINGERS IN WAKE OF THE STORM
SYSTEM. QUESTION WILL BE RAIN/SNOW LINE AND RESULTANT ACCUMULATIONS.
MOST MODELS HAVE BEEN A BIT TOO WARM THIS AFTERNOON (AT LEAST AT THE
SURFACE), AS HILL CITY AND RUSSELL ARE ALREADY REPORTING LIGHT
RAIN/SNOW MIX. THINK RAIN/SNOW LINE WILL PROGRESS SLOWLY
EAST/SOUTHEAST ACROSS THE FORECAST AREA TONIGHT. SURFACE
TEMPERATURES WILL BE SLOW TO REACH FREEZING, AS UPSTREAM AIR IS NOT
THAT COLD, SO THINKING SNOW WILL MIX WITH RAIN FOR QUITE A WHILE AT
THE ONSET...HENCE ACCUMULATIONS WILL NOT GET GOING UNTIL MID-LATE
EVENING.

ACCUMULATIONS WILL BE TRICKY, AS GROUND/SURFACE TEMPERATURES WILL
MOSTLY BE ABOVE FREEZING, AND DRY SLOT COULD CONCEIVABLY END BRUNT
OF PRECIPITATION EVERYWHERE BUT CENTRAL KANSAS. NEVERTHELESS,
THINKING AROUND 2 INCHES NEAR RUSSELL, WITH 0.5-1 INCH FROM SALINA
TO HUTCHINSON, AND ONLY T-0.5 INCH FOR WICHITA. COMBINED WITH THE
STRONG NORTHWEST WINDS, WINTER WEATHER ADVISORY IN AFFECT 6 PM THIS
EVENING UNTIL NOON MONDAY FOR CENTRAL KANSAS COUNTIES TO ACCOUNT
MAINLY FOR REDUCED VISIBILITIES IN SNOW/BLOWING SNOW. DECIDED TO
CANCEL ADVISORY FOR SOUTH CENTRAL KANSAS, AS DONT THINK
SNOW/VISIBILITIES WILL HIT ADVISORY CRITERIA. HOWEVER, VISIBILITIES
COULD BE REDUCED SOMEWHAT IN SNOW/BLOWING SNOW LATER TONIGHT AND
MONDAY ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS.

DECIDED TO HOLD OFF ON WIND ADVISORY FOR THE CWA, AS IT WILL BE
MARGINAL MOST AREAS. HOWEVER, NORTHWEST WINDS TONIGHT IN WAKE OF
DEPARTING LOW PRESSURE WILL BE SUSTAINED AT 20-25 MPH WITH GUSTS TO
35 MPH. WILL NEED TO BE WATCHED.

LINGERING SNOW/BLOWING SNOW FOR MONDAY, AS SECOND PIECE OF ENERGY
ROTATES TO THE SOUTHWEST OF MAIN UPPER LOW PRESSURE OVER IOWA.
STRONG NORTHWEST WINDS WILL CONTINUE. NIGHT SHIFT MAY NEED TO LOOK
INTO THE POSSIBILITY OF A WIND ADVISORY.

DID NOT HAVE MUCH TIME TO LOOK BEYOND THE FIRST FEW DAYS, SO NO
MAJOR CHANGES MADE TO THE REST OF THE FORECAST. COOL CONDITIONS TO
PERSIST FROM HERE ON OUT, WITH AN INTERESTING SYSTEM ON
WEDNESDAY/WEDNESDAY NIGHT THAT MAY NEED TO BE WATCHED, BUT
INDICATIONS ARE THAT MAJORITY OF ANY PRECIPITATION SHOULD REMAIN
NORTH OF THE CWA.

KLEINSASSER

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    33  38  23  42 /  40  20   5   5
HUTCHINSON      32  36  22  41 /  50  30   5   5
NEWTON          33  37  22  41 /  40  30   5   5
ELDORADO        35  38  23  41 /  40  20   5   5
WINFIELD-KWLD   35  41  25  44 /  40  20   0   5
RUSSELL         28  34  20  39 /  80  40   5   5
GREAT BEND      29  35  21  40 /  70  40   5   5
SALINA          31  35  20  38 /  60  40  10   5
MCPHERSON       32  36  21  40 /  50  40  10   5
COFFEYVILLE     38  41  25  44 /  40  20   5   5
CHANUTE         36  41  24  41 /  40  20  10   5
IOLA            36  40  24  41 /  50  20  10   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL NOON MONDAY FOR KSZ032-033-047>050.

&&
Hazardous weather outlook, Nov 27, 10:58 AM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1058 AM CST SUN NOV 27 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1058 AM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

FOR TODAY...THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST
KANSAS THIS AFTERNOON...AND MAY BE SEVERE WITH DAMAGING WINDS THE
PRIMARY THREAT. HOWEVER...ENOUGH SHEAR IS PRESENT IN THE
ATMOSPHERE...THAT A TORNADO CANNOT BE RULED OUT.  THE AREA OF
PRIMARY CONCERN THIS AFTERNOON WILL BE TO THE EAST OF A MARION TO
SEDAN LINE.

FOR TONIGHT...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THAT...
WHEN COMBINED WITH AREAS OF LIGHT SNOW SPREADING SOUTHEAST ACROSS
CENTRAL AND PART OF SOUTH-CENTRAL KANSAS...WILL PRODUCE POTENTIALLY
HAZARDOUS TRAVEL. PLEASE REFER TO THE WINTER WEATHER ADVISORY...IN
EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TO THE EAST OF A MARION TO
SEDAN LINE THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/CH

In the hours before

Special weather statement, Nov 27, 3:07 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
307 PM CST SUN NOV 27 2005

KSZ099-272200-
MONTGOMERY-
307 PM CST SUN NOV 27 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MONTGOMERY COUNTY...

AT 305 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COFFEYVILLE...AND MOVING NORTHEAST AT 50
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Nov 27, 3:16 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
316 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             N TORONTO               37.80N 95.95W
11/27/2005  0.88 INCH        WOODSON            KS   TRAINED SPOTTER

0312 PM     HAIL             2 E INDEPENDENCE        37.23N 95.68W
11/27/2005  1.00 INCH        MONTGOMERY         KS   LAW ENFORCEMENT

&&

CWH
Local storm report, Nov 27, 3:31 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
331 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             7 E ALTOONA             37.53N 95.53W
11/27/2005  1.00 INCH        WILSON             KS   EMERGENCY MNGR

&&

CWH
Local storm report, Nov 27, 3:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     HAIL             3 E NEODESHA            37.42N 95.63W
11/27/2005  1.75 INCH        WILSON             KS   TRAINED SPOTTER

&&

CWH
Local storm report, Nov 27, 3:55 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TORNADO          2 S GALESBURG           37.44N 95.36W
11/27/2005                   NEOSHO             KS   TRAINED SPOTTER

            BRIEF TOUCHDOWN IN OPEN COUNTRY.

&&

CWH
Special weather statement, Nov 27, 4:01 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CST SUN NOV 27 2005

KSZ033-048>049-051>053-068>070-083-093>094-098-272315-
BUTLER KS-CHASE KS-CHAUTAUQUA KS-COWLEY KS-ELK KS-
ELLSWORTH KS-GREENWOOD KS-HARVEY KS-LINCOLN KS-
MCPHERSON KS-MARION KS-SALINE KS-SEDGWICK KS-

THE NATIONAL WEATHER SERVICE HAS CANCELLED TORNADO WATCH 875 FOR
THE FOLLOWING AREAS

IN KANSAS THIS CANCELS 13 COUNTIES

IN CENTRAL KANSAS

CHASE                 ELLSWORTH             LINCOLN
MARION                MCPHERSON             SALINE

IN SOUTH CENTRAL KANSAS

BUTLER                COWLEY                HARVEY
SEDGWICK

IN SOUTHEAST KANSAS

CHAUTAUQUA            ELK                   GREENWOOD

THIS INCLUDES THE CITIES OF...ARKANSAS CITY...AUGUSTA...
COTTONWOOD FALLS...EL DORADO...ELLSWORTH...EUREKA...HILLSBORO...
HOWARD...LINCOLN...MARION...MCPHERSON...NEWTON...SALINA...SEDAN...
WICHITA AND WINFIELD.

KSZ071>072-095>096-099>100-280200-
ALLEN KS-LABETTE KS-MONTGOMERY KS-NEOSHO KS-WILSON KS-
WOODSON KS-

TORNADO WATCH 875 REMAINS VALID UNTIL 8 PM CST THIS EVENING FOR
THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHEAST KANSAS

ALLEN                 LABETTE               MONTGOMERY
NEOSHO                WILSON                WOODSON

THIS INCLUDES THE CITIES OF...CHANUTE...COFFEYVILLE...FREDONIA...
INDEPENDENCE...IOLA...PARSONS AND YATES CENTER.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 4:26 AM CSTWinter Weather AdvisoryICTBarton, Chase, Ellsworth, Harvey, Kingman, Lincoln and 7 more42 hr
Nov 27, 1:22 PM CSTSevere Thunderstorm WarningICTMarion53 min
Nov 27, 1:48 PM CSTTornado WarningICTMarion20 min
Nov 27, 1:59 PM CSTSevere Thunderstorm WarningICTElk32 min
Nov 27, 2:15 PM CSTSevere Thunderstorm WarningICTChautauqua, Montgomery12 min
Nov 27, 2:29 PM CSTSevere Thunderstorm WarningICTMontgomery61 min
Nov 27, 2:37 PM CSTTornado WarningICTMontgomery22 min
Nov 27, 2:41 PM CSTSevere Thunderstorm WarningICTGreenwood, Woodson28 min
Nov 27, 2:55 PM CSTTornado WarningICTNeosho, Wilson20 min
Nov 27, 3:16 PM CSTSevere Thunderstorm WarningICTMontgomery, Neosho, Wilson24 min
Nov 27, 3:29 PM CSTSevere Thunderstorm WarningICTLabette, Neosho61 min
Nov 27, 3:35 PM CSTSevere Thunderstorm WarningICTAllen, Woodson21 min
Nov 27, 3:40 PM CSTTornado WarningICTLabette, Neosho50 min
Nov 27, 4:07 PM CSTTornado WarningICTAllen, Neosho21 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.